Bowel Issues After Proton Therapy
Last Modified: March 20, 2009
Dear OncoLink "Ask The Experts,"
I completed proton therapy for prostate cancer 3 months ago. Starting four weeks after I began therapy, I continue to experience bowel issues of urgency, frequency, mucus and occasional cramping. Is this likely caused by the proton therapy, and what treatment is needed?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
A challenge with treating prostate cancer with radiation is the rectum sits against the prostate gland in the area that needs the full dose of radiation to be effective against the cancer. No matter what type of radiation is delivered, conventional 3D conformal radiation, Intensity Modulated Radiation Therapy (IMRT) or proton therapy, the bowel gets some radiation. Both IMRT and proton therapy attempt to reduce this dose to a minimum. The symptoms your are having are likely related to the proton beam therapy, although these symptoms can also occur after conventional photon-based radiation therapy for prostate cancer. The theory behind proton therapy is that the typical side effects of prostate radiation will occur less often because the tissues receive less radiation dose. This still has not been studied in prospective randomized trials, but treatment planning studies do show benefits with proton therapy. Treatment for irritation of the bowel is primarily symptomatic. You should talk specifically to your radiation oncologist regarding these symptoms. Typically it is recommended to keep the stools soft and bowel movements regular using fiber, senna, or other gentle agents. Sometimes antispasmodics are added to control the cramping. These bowel symptoms usually resolve about 3 or 4 months after therapy is complete, even without any specific therapy. If they don't get better, your physician may consider anti-inflammatory agents that can be delivered to the rectal area to reduce the inflammation.
December 06, 2012
May 26, 2016